Alert archive / Wisconsin / Wind Advisories in 2020

Wind Advisory 1, NWS Green Bay, WI

March 5, 2020Door County, Kewaunee County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this wind advisory at Mar 5, 2020, 2:00 PM CST for Door County, Kewaunee County, Manitowoc County, Wisconsin. It took effect at Mar 5, 2020, 9:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2020, 2:00 PM CST (20:00 UTC)
In effect from
Mar 5, 2020, 9:00 PM CST
Expired
Mar 6, 2020, 6:00 AM CST
In force
9 hr
Issued by
NWS Green Bay, WI

Counties Door County, WI, Kewaunee County, WI, Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1633 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WWUS73 KGRB 052000
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
200 PM CST Thu Mar 5 2020

WIZ022-060400-
/O.NEW.KGRB.WI.Y.0001.200306T0300Z-200306T1200Z/
Door-
Including the cities of Sturgeon Bay, Fish Creek, and Sister Bay
200 PM CST Thu Mar 5 2020

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM CST
FRIDAY...

* WHAT...Northerly winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Door County.

* WHEN...From 9 PM this evening to 6 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Eckberg
2 follow-up statements
518 
WWUS73 KGRB 060311
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
911 PM CST Thu Mar 5 2020

WIZ040-050-061200-
/O.EXA.KGRB.WI.Y.0001.200306T0300Z-200306T1200Z/
Kewaunee-Manitowoc-
Including the cities of Kewaunee, Luxemburg, Manitowoc, 
and Two Rivers
911 PM CST Thu Mar 5 2020

...WIND ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...North to northwest winds 25 to 35 mph with gusts up to 
  45 mph expected.

* WHERE...Kewaunee and Manitowoc Counties.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Roads may become slippery overnight due to black ice.

* ADDITIONAL DETAILS...Temperatures are expected to drop into the
  low 20s overnight, which may allow water to re-freeze on
  untreated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Be alert for black ice 
development on roadways overnight. 

&&

$$

WIZ022-061200-
/O.CON.KGRB.WI.Y.0001.000000T0000Z-200306T1200Z/
Door-
Including the cities of Sturgeon Bay, Fish Creek, and Sister Bay
911 PM CST Thu Mar 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY...

* WHAT...North to northwest winds 25 to 35 mph with gusts up to 
  45 mph expected.

* WHERE...Door County.

* WHEN...Until 6 AM CST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Roads may become slippery overnight due to black ice.

* ADDITIONAL DETAILS...Temperatures are expected to drop into the
  low 20s overnight, which may allow water to re-freeze on
  untreated roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects. Be alert for black ice 
development on roadways overnight. 

&&

$$
066 
WWUS73 KGRB 061148
NPWGRB

URGENT - WEATHER MESSAGE
National Weather Service Green Bay WI
548 AM CST Fri Mar 6 2020

WIZ022-040-050-061300-
/O.EXP.KGRB.WI.Y.0001.000000T0000Z-200306T1200Z/
Door-Kewaunee-Manitowoc-
Including the cities of Sturgeon Bay, Fish Creek, Sister Bay, 
Kewaunee, Luxemburg, Manitowoc, and Two Rivers
548 AM CST Fri Mar 6 2020

...WIND ADVISORY WILL EXPIRE AT 6 AM CST EARLY THIS MORNING...

Winds have fallen below Wind Advisory criteria, therefore the Wind
Advisory will be allowed to expire. However north to northwest 
winds of 20 to 30 mph with gusts to 40 mph will still be possible 
early this morning before easing throughout the day.

$$

Kurimski

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this wind advisory went out at Mar 5, 11:35 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 5, 11:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1135 AM CST Thu Mar 5 2020

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 329 AM CST Thu Mar 5 2020

A low pressure system tracking through the northern Great Lakes
today will bring a cold front and precipitation to the region.
Although precipitation is having a hard time getting going given
the dry low levels, there are signs of precipitation hitting the
ground from the METAR sites. The previous forecast also had a bit
more snow this morning, however recent observations show more
liquid than preciously thought along with a bit warmer
temperatures. Therefore the snowfall potential across central and
east-central Wisconsin could be limited.

The initial band of precipitation will track through this morning
with the cold front, followed by additional precipitation on the
backside of the cold front this afternoon and this evening as a
mid level trough and attendant shortwaves sweep through the
region. The burst of snow this morning could lead to slippery
spots during the morning commute, particularly across north-
central Wisconsin. The snow will mix with and changeover to rain
during the afternoon as the low levels warm. Later this evening
cold air will advect into the area and will change the mixed
precipitation back over to all snow from northwest to southeast.
Snowfall amounts will generally be light across central and east-
central Wisconsin, where a dusting is possible. Further north
totals are expected to range from 1 to 3 inches, with locally
higher amounts of 4 inches possible in Vilas County with a boost
from the lake effect snow later this evening. Despite the higher
totals across the north, will hold off on any Winter Weather
Advisory headlines as the period the snow is expected is around 18
hours.

In addition to the snow, gusty southerly winds will turn
southwest this morning, then westerly this afternoon, and finally
turn northwest and increase as the main low tracks off to the east
during the evening hours.

Winds will then east on Friday as high pressure builds in across
the western Great Lakes region. The high will also bring dry
weather to the area along with mostly sunny skies.

.LONG TERM...Friday Night Through Wednesday
Issued at 329 AM CST Thu Mar 5 2020

Focus in the long term is on the weekend warm up, followed by
rain/snow chances early next week.

Still on track for a mild weekend with an upper level ridge in
place across the central CONUS. The surface high will move just
east of the area on Saturday, allowing southwest flow to bring in
a much warmer airmass. Temps around 850mb to range from 5C to 9C
by Sunday. Highs on Saturday are forecast to be in the upper 40s
and lower 50s, with highs on Sunday in the 50s and perhaps a few
60s west of the Fox Valley. Temps will be a little cooler both
days in northern Door County and along Lake Michigan. Forecasted
temperatures have remained fairly consistent for the past couple
days.

Early next week, models are still developing a system in the
central Plains which tracks northeast towards the Great Lakes.
However, there are still considerable differences in timing and
location. Last night, the Canadian was the farthest south and
driest, the 04/12Z run was farther north. Meanwhile, the GFS has
trended a little south, while the EC remains a middle of the road
solution. Models are also struggling with handling energy moving
across southern Ontario during this same time, and whether this
phases with the southern stream system progged to impact
Wisconsin. However, at the moment models suggest this would
happen east of Wisconsin. Continued with a model blend which
features chance and likely PoPs from Sunday night into Tuesday
morning. Forecast will likely need refinement as period gets
closer and details become more clear. Right now, temperatures
support mainly rain across central and east- central WI, with a
rain/snow mix across the north.

High pressure builds into the area Tuesday afternoon, allowing for
a quieter period of weather. Then, more differences arise Wed/Thu
and whether a shortwave impacts the forecast area. Kept chance
PoPs in the forecast for Wednesday.

Temperatures will be above normal through Monday, with readings
near normal from Tuesday through Thursday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1125 AM CST Thu Mar 5 2020

First band of rain/snow will exit northeast Wisconsin early this
afternoon. The next round of mainly snow will move into north-
central and far northeast Wisconsin early this afternoon, then
spread southeast into the Fox Valley/lakeshore region late this
afternoon or early this evening. Across the north, the snow shower
activity may reduce visibilities at times down to around a quarter
of a mile or less. Across the Fox Valley/lakeshore region,
temperatures through much of the afternoon will be well above
freezing until the precipitation arrives. It is possible that the
heavier showers in this region could switch back to snow despite
temperatures being in the middle 30s, resulting in MVFR/IFR
conditions. The rain/snow showers will exit much of the area
this evening, except across the far north where snow showers will
linger into Friday morning.

Gusty winds are expected to continue at times through Friday
morning. First period of gusty winds will exit much of the area
this afternoon. The next surge of winds will arrive later this
afternoon across central and north-central Wisconsin and this
evening across the Fox Valley and lakeshore region this evening.
Gusts over 35 knots are possible across the Fox Valley and
lakeshore region. Winds will gradually subside late tonight into
Friday morning with skies becoming clear across much of the
region.

&&

.MARINE...
Issued at 329 AM CST Thu Mar 5 2020

A tight pressure gradient from a strong low pressure system
tracking through the Great Lakes will cause winds to turn north
this evening and gust to gale force across the nearshore waters of
Lake Michigan late this evening and into Friday morning. Therefore
will issue a Gale Warning for these areas during this period.
Winds will then ease later Friday morning and into Friday
afternoon as high pressure builds in across the western Great
Lakes region from the west.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for WIZ005.
&&

SHORT TERM.....Kurimski
LONG TERM......KLJ
AVIATION.......Eckberg
MARINE.........Kurimski
Hazardous weather outlook, Mar 5, 11:24 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1124 AM CST Thu Mar 5 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061730-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1124 AM CST Thu Mar 5 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Hazardous travel is possible at times this afternoon into this
evening across northern Wisconsin due to moderate to heavy snow
shower activity. Visibilities in the heavier snow showers will
drop down to around a quarter of a mile and could produce a quick
inch or two of snow.

The rain may become mixed with snow across the Fox Valley and
lakeshore region late this afternoon into early this evening,
which may result in poor visibilities for motorists.

Gusty winds are expected to continue through tonight. The
strongest winds are expected this evening into Friday morning.
The combination of the gusty winds, along with wet snow covered
trees across the north, may cause damage to trees resulting in
sporadic power outages.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Temperatures well above freezing will cause snowmelt to occur
this weekend, and likely lead to rises in river levels. Ice jams
could also develop and lead to localized flooding.

A storm system is forecast to bring snow and rain to the area late
Sunday night into Monday. This precipitation, coupled with
additional melting snow, may lead to an increased risk of areal
and river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall amounts, and wind gusts
over 35 mph to the National Weather Service.

LMZ521-522-541>543-061730-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1124 AM CST Thu Mar 5 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

North to northwest gales are expected later this evening and
through the overnight hours across the Lake Michigan nearshore
waters. A Gale Warning has been issued for these areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Northerly gale force gusts are expected to continue into Friday
morning across the Lake Michigan nearshore waters. A Gale Warning
continues for these areas into Friday morning.

Eckberg

In the hours before

Local storm report, Mar 5, 8:42 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
842 AM CST THU MAR 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     SNOW             RHINELANDER             45.63N 89.41W
03/05/2020  M1.4 INCH        ONEIDA             WI   BROADCAST MEDIA

            WJFW TV-12

&&

SAC
Special weather statement, Mar 5, 9:07 AM CST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Green Bay WI
907 AM CST Thu Mar 5 2020

WIZ005-010>013-018-019-051715-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-
907 AM CST Thu Mar 5 2020

...SNOW CONTINUES TO CREATE SLICK ROADS THIS MORNING...

A band of moderate to heavy snow was moving across north-central
and far northeast Wisconsin this morning. Visibilities in the
heavy snow band will drop down to a quarter to half mile, and
produce a quick inch or two of snow.

Motorists should be prepared for reduced visibilities and snow
covered and slippery roads this morning. Slow down and allow
extra time to reach your destination.

Eckberg
Local storm report, Mar 5, 9:18 AM CST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
918 AM CST THU MAR 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     SNOW             CRIVITZ                 45.23N 88.01W
03/05/2020  M1.2 INCH        MARINETTE          WI   CO-OP OBSERVER

&&

SAC
Local storm report, Mar 5, 10:07 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1007 AM CST THU MAR 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 AM     SNOW             RHINELANDER             45.63N 89.41W
03/05/2020  M2.1 INCH        ONEIDA             WI   BROADCAST MEDIA

            VIA WJFW TV-12

&&

SAC
Special weather statement, Mar 5, 11:45 AM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1145 AM CST Thu Mar 5 2020

WIZ005-010>013-018-019-052000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-
1145 AM CST Thu Mar 5 2020

...ANOTHER ROUND OF SNOW SHOWERS EXPECTED THIS AFTERNOON...

Scattered snow showers across northeast Minnesota and northwest
Wisconsin will drop southeast across north-central and far
northeast Wisconsin this afternoon.

The snow showers may be heavy at times, with visibilities in the
heavier snow showers dropping down to a quarter to half mile and
produce a quick inch of snow. Locally higher snow amounts are
possible across Vilas County.

Motorists should be prepared for rapidly changing and reduced
visibilities and snow covered and slippery roads. Slow down and
allow extra time to reach your destination.

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:14 AM CSTGale WarningGRB30 hr
Mar 5, 9:35 AM CSTWinter Weather AdvisoryGRBVilas12 hr

Nearby

Wind Advisories in Wisconsin, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.